Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 133, NWS Morristown, TN

June 14, 2004Sullivan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 14, 2004, 4:44 PM EDT for Sullivan County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2004, 4:44 PM EDT (20:44 UTC)
Expired
Jun 14, 2004, 5:30 PM EDT
In force
46 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Sullivan County, TN

The radar

The Knoxville radar (KMRX), 95 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

196 
WUUS54 KMRX 142044
SVRMRX
TNC163-142130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 PM EDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN EAST TENNESSEE

* UNTIL 530 PM EDT

* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR WARRIORS PATH STATE PARK...OR 7 MILES
  SOUTHEAST OF KINGSPORT...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARRIORS PATH STATE PARK AROUND 455 PM EDT
  TRI-CITY AIRPORT AROUND 500 PM EDT
  BLOUNTVILLE AROUND 530 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

STAY AWAY FROM WINDOWS.

LAT...LON 3645 8263 3641 8228 3659 8202 3659 8258

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:28 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 14, 3:28 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
328 PM EDT MON JUN 14 2004

.SHORT TERM...(MONDAY NIGHT THROUGH TUESDAY)...EXPECTED COVERAGE OF
PRECIPITATION DID NOT DEVELOP AS WIDESPREAD AS EARLIER THOUGHT
TODAY. DESPITE ABUNDANT MOISTURE IN THE REGION...LITTLE CONVECTION
HAS FIRED UP TODAY.  AS A RESULT...HAVE NOT GONE VERY HIGH ON POPS
THIS EVENING...BUT KEPT THEM IN THE LIKELY CATEGORY. FOR
TOMORROW...SHOWERS AND THUNDERSTORMS MOVE FROM SOUTH TO NORTH AND
ARE PROGGED TO ENTER OUR FA BY 12Z. AROUND 10Z HAVE STARTED LIKELY
POPS SOUTH AND THEN INCREASED THROUGHOUT THE DAY MOST AREAS ASIDE
FROM NORTHERN PLATEAU AND LEE AND WISE COUNTIES IN SW VA. THIS WAS
DONE AS IT IS EXPECTED THAT THE STORMS WILL HAVE SOMEWHAT OF A NE
COMPONENT TO THEIR MOTION AND WILL JUST MISS THOSE AREAS. POPS RISE
TO 70 IN THE MOUNTAINS TOMORROW AND 60 VALLEY AREAS. FOR
TEMPS...USED A COMBINATION OF THE ETA AND GFS VALUES AS PREVIOUS
NIGHTS MINS HAVE NOT DROPPED AS LOW AS THE MAV HAS FORECASTED.

FORECAST REASONING...LOOKING AT THE ETA AND GFS ONE IS PRESENTED
WITH TWO DIFFERENT WEATHER PICTURES. THE GFS...BEING THE WETTER OF
THE TWO MODELS HAS PLACED TWO BLOBS OF PRECIPITATION IN THE
SOUTHEAST.  ONE OVER NE GA AND THE OTHER OVER NW ALABAMA AT 12Z
TUESDAY. THESE AREAS OF PRECIP CONTINUE TO WORK TO THE NE AND BY 18Z
EXTEND FROM AN AVL TO BNA LINE. QPF VALUES IN THESE AREAS EXCEED 1.9
INCHES. BY 00Z THESE BLOBS HAVE MOVED ON AND WEAKENED
CONSIDERABLY. THINK THE GFS IS DOING WHAT IT HAS DONE MOST OF THE
LAST MONTH AND OVERDONE ITS PRECIP FORECAST. SO HAVE DISCOUNTED THE
HEAVY RAIN EVENT AND THE BROAD BRUSHED PRECIPITATION FIELD.  THE ETA
MODEL...WHICH WAS RELIED ON HEAVILY FOR THIS FORECAST...IS NOT AS
WET BUT STILL IN TIMING WITH THE GFS MOVEMENT OF THE SYSTEM.  THE
ETA STARTS PRECIP DOWN IN CHA AROUND 10Z...AND HAVE ACCORDINGLY
RAISED POPS TO LIKELY AT THAT TIME. THE ETA MOVES THE PRECIP UP INTO
THE TENNESSEE VALLEY AND SLOWLY WEAKENS IT BY NIGHTFALL. MOST OF THE
PRECIP AGAIN...FORECASTED BY THE ETA REMAINS OFF THE PLATEAU AREAS
AND THIS IS WHY HAVE NOT RAISED POPS TO LIKELY ON THE PLATEAU.

AS FAR AS MOS NUMBERS GO...FOR THE LAST FEW DAYS THE MAV POPS HAVE
BEEN EXTREMELY HIGH.  FOR TOMORROW...VALUES OF 100 POP DOWN SOUTH ON
THE MAV CONTRAST GREATLY WITH THE 80 POPS FROM THE ETA. THE ETA ALSO
DECREASES POPS QUICKER THAN THE GFS...WHICH WANTS TO LINGER PRECIP
IN THE FA. FORECAST PROBLEM COMES DOWN TO WHETHER OR NOT TO PLAY A
POP GAME AND GO WITH HIGHER NUMBERS.  BASED ON THE LAST COUPLE OF
DAYS AND EXPERIENCE...WILL NOT GO WITH THE HIGH POPS SUGGESTED BY
THE MODELS. ETA MODEL SEEMS TO BE PERFORMING BEST AT THIS TIME AND
WAS USED TO MAINLY DEVELOP THE FORECAST FOR THE SHORT TERM.

A FLOOD WATCH WAS CONSIDERED...BUT DUE TO THE SPOTTY NATURE OF THE
SHOWERS SEEN TODAY AND THE FACT THAT THE ETA MODEL WAS THE MODEL OF
CHOICE FOR THIS FORECAST...BACK OFF OF THE WATCH. HOWEVER...SOME
LOCATIONS MAY SEE SOME FLOODING PROBLEMS IF HEAVY RAIN OCCURS IN THE
NORMALLY FLOOD PRONE PLACES.  FOR MORE INFORMATION ON FLOODING
CONCERNS...CHECK THE HAZARDOUS WEATHER OUTLOOK ISSUED BY THIS OFFICE AT
AWIPS HEADER MEMHWOMRX OR WMO HEADER FLUS44 KMRX.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...SCATTERED ACTIVITY
SHOULD CONTINUE INTO TUESDAY EVENING...WITH THE HIGHEST POPS IN THE
MOUNTAINS.  WILL KEEP 20 POPS FOR AFTER MIDNIGHT WITH MOISTURE
LINGERING.  ANOTHER SHORTWAVE MOVES IN ON WEDNESDAY...WILL KEEP
CHANCE POPS GOING DURING THE AFTERNOON AND EVENING HOURS AND DRY
AFTER MIDNIGHT.  A COLD FRONT APPROACHES ON THURSDAY...WILL KEEP
CHANCE POPS GOING ON THURSDAY AND FRIDAY.  FRONT LINGERS IN REGION
ON SATURDAY...WILL CONTINUE WITH THE CHANCE POPS.  ANOTHER COLD
FRONT MOVES IN ON SATURDAY NIGHT...BRINGING MORE SCATTERED ACTIVITY
SATURDAY NIGHT AND SUNDAY.  FRONT PUSHES OUT SUNDAY NIGHT...SHOULD
BE DRY BY SUNDAY NIGHT AND MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  79  72  87 /  60  60  40  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  80  70  86 /  50  60  40  40
OAK RIDGE, TN                       70  79  70  85 /  50  60  40  40
TRI CITIES AIRPORT, TN              68  79  68  84 /  50  60  40  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

KG/BB/GH
Hazardous weather outlook, Jun 14, 3:00 PM EDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT MON JUN 14 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-151000-
ANDERSON TN-BLEDSOE TN-BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN-
CAMPBELL TN-CHEROKEE NC-CLAIBORNE TN-CLAY NC-
COCKE SMOKY MOUNTAINS TN-EAST POLK TN-GRAINGER TN-HAMBLEN TN-
HAMILTON TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN-
LEE VA-LOUDON TN-MARION TN-MCMINN TN-MEIGS TN-MORGAN TN-
NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN-
NORTHWEST GREENE TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN-
ROANE TN-RUSSELL VA-SCOTT VA-SCOTT TN-SEQUATCHIE TN-
SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN-
SOUTHEAST MONROE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON VA-
WASHINGTON TN-WEST POLK TN-WISE VA-
300 PM EDT (405 AM CDT) MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION
...INCREASING IN COVERAGE BY EARLY EVENING. AS THE NIGHT PROGRESSES
...THESE STORMS AND SHOWERS WILL BECOME MOST WIDESPREAD IN THE
HIGHER TERRAIN AND IN SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE.
LOCALLY HEAVY RAINS WILL BE POSSIBLE WITH ANY THUNDERSTORM...BUT
ESPECIALLY IN THE APPALACHIAN MOUNTAINS. RAIN RATES IN THE HEAVIEST
SHOWERS COULD EXCEED ONE INCH PER HOUR...AND OVER TWO INCHES IN
THREE HOURS. MOST SHOWERS AND STORMS WILL BE MOVING NORTHEAST AT
AROUND 25 MPH.

IF YOU LIVE IN AN AREA THAT IS NORMALLY FLOOD PRONE...OR IF YOU HAVE
HAD FLOODING RECENTLY...BE VERY CAREFUL. THERE IS A POTENTIAL FOR
LOCAL FLOODING TONIGHT AND TUESDAY. IF YOU COME TO A FLOODED OR
CLOSED ROAD...TURN AROUND DONT DROWN

A FEW STORMS MAY BECOME STRONG ENOUGH MONDAY EVENING TO PRODUCE
SMALL HAIL OR MODERATE GUSTY WINDS. THESE...HOWEVER...WILL BE ISOLATED
AND WILL NOT LAST LONG.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE AT
LEAST THROUGH THURSDAY...WITH THE THREAT OF LOCALLY HEAVY RAINS
REMAINING GREATER THAN THE LIKELIHOOD OF SEVERE THUNDERSTORMS.

MOISTURE ASSOCIATED WITH A LOW PRESSURE SYSTEM IN THE GULF COAST
REGION...AND A COLD FRONT SAGGING SOUTHWARD FROM THE OHIO VALLEY
REGION...WILL BE THE MAIN FEATURES RESPONSIBLE FOR THE WET WEATHER.
THE CHANCES OF SHOWERS AND STORMS MAY DIMINISH BY FRIDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

BB/KG

In the hours before

Local storm report, Jun 14, 11:36 AM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1136 AM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 N ONEIDA              36.53N 84.51W
06/12/2004                   SCOTT              TN   DEPT OF HIGHWAYS

            NUMEROUS TREES DOWN ACROSS MAINLY NORTHERN PORTIONS OF
            THE COUNTY.

0400 PM     TSTM WND DMG     BRISTOL VA              36.61N 82.17W
06/12/2004                   CITY OF BRISTOL    VA   DEPT OF HIGHWAYS

            TWO TREES DOWN NEAR BOYS CLUB IN CITY OF BRISTOL VA

&&

KG/BB
Local storm report, Jun 14, 2:56 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     9 NW MURPHY             35.19N 84.14W
06/12/2004                   CHEROKEE           NC   UTILITY COMPANY

            TWO TREES DOWN ON POWERLINES AT BEAR PAW VILLAGE.

0755 PM     TSTM WND DMG     9 W MAYNARDVILLE        36.25N 83.97W
06/12/2004                   UNION              TN   UTILITY COMPANY

            SEVERAL TREES AND POWERLINES DOWN ON AND ALONG HIGHWAY
            61.

0805 PM     TSTM WND DMG     TAZEWELL                36.46N 83.58W
06/12/2004                   CLAIBORNE          TN   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN COUNTYWIDE ON ROADWAYS.

0805 PM     TSTM WND DMG     5 WSW NEW MARKET        36.07N 83.64W
06/12/2004                   JEFFERSON          TN   UTILITY COMPANY

            1 TREE AND POWERLINES DOWN ON BEAVER CREEK ROAD.

0805 PM     TSTM WND DMG     5 NNE NEW MARKET        36.17N 83.52W
06/12/2004                   JEFFERSON          TN   UTILITY COMPANY

            1 TREE AND POWERLINES DOWN NEAR GRAINGER COUNTY BORDER.

&&

FEF/MEP

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.